Meghan Jeffres, PharmD, explains what practitioners should keep in mind when prescribing beta-lactams.
Meghan Jeffres, PharmD, assistant professor in the Department of Clinical Pharmacy, University of Colorado Skaggs School of Pharmacy, explains what practitioners should keep in mind when prescribing beta-lactams.
Interview Transcript (slightly modified for readability)
“When a prescriber has a patient that is labeled as penicillin-allergic, one thing that they need to keep in mind is that the likelihood of this patient having a true anaphylactoid or IgE type 1 reaction, is around 10%. The 80% left over is unlikely to have any allergic reaction at all, and then you have the 10% that’s left over that may have anywhere from a rash later on to hemolytic anemia or something more serious. But, the overwhelming majority of patients are not going to have a reaction to penicillin or any other beta-lactam. They’re one of the safest antibiotic classes that we have, and certainly [the] most-effective.
If you find yourself making a decision of avoiding a beta-lactam in a patient with a penicillin allergy, double-check that to see if the first-line antibiotic, which is the beta-lactam, can be used. And then, if you’re really nervous about this penicillin allergy, select [an antibiotic with] a dissimilar side-chain to penicillin. Really, the only common [antibiotics] you need to avoid are cephalexin, which is an oral first-generation cephalosporin, and cefoxitin, which is an IV second-generation cephamycin.
All of the other cephalosporins are in fair play: ceftriaxone, cefepime, [and] all of the very common ones that we use. All of those are available and can be safely used, and have been shown to be safe to use in patients with a penicillin allergy, whether it’s immediate or delayed.”